It’s Thursday, 42 days after The News and 2 days after the first infusion.
Apparently the infusion nurses are the one set of medical professionals who are sensitive to the needs of the nocturnal. (Which is a bit odd since they’re also the only ones I’ve met who don’t hide in windowless basement offices all day – the infusion center has a good deal of ambient sunlight.) Today’s appointment was at 11 and the next infusion is actually at 10:15. When the nurse handed me the appointment reminder and saw my huge smile she said that they take care of “people like you who like to sleep in.”
Infusion #1 +2 Days
The pump is off!
It’s been two days since the infusion and on the whole things haven’t been that bad. The greatest inconvenience has been the pump – in particular not being able to shower to prevent the port connection area from getting infected. Using a wash cloth and body wipes turned out to be ok, but it didn’t work with my hair which was definitely on the greasier end after a couple days. It’s bad enough that I have to keep (trying to) cut my hair, but at least I should be able to wash it!
Trying to figure out how to wear the pump comfortably was also a challenge. Initially the nurse set up the carry strap so I could sling it across one shoulder, sort of like a messenger bag. This was a bit uncomfortable so I switched to wearing it around my waist with the pump on my right side. Better – except that unless I kept the strap very tight the pump would flop around with each step. I wonder if he people who design this stuff actually use it?
One of my uncles has an LVAD and needs to carry around its controller and batteries, and I remembered that fishing or hunting vests seemed to be the go-to solution. When they were staying with me they couldn’t find a vest at any of the stores here – and sure enough, after checking out Big 5, Dick’s, and Sports Basement there were no suitable vests. I guess SF Bay Area residents aren’t big on fishing and hunting. Actually Big 5 did have some vests but most had small pockets nowhere close to the size of the pump. They had one vest with just two oversize pockets and that would have worked – but let’s just say I opted for the discomfort of wearing the pump via the strap. Vampires always dress at least reasonably well, and I do have an image to maintain!
Last night I finally decided to stop wearing the pump and propped it on my desk while working. I kept getting worried I’d forget about it and walk away. It doesn’t seem likely the IV line would be pulled from the port, but the pump could break and I’d have to use the chemical spill kit (handily provided by PAMF – “You’ll never need to use this, but Just In Case”) to mop things up.
As for side-effects, there’s the enhanced sensitivity to cold in my fingers. It’s so far not too bad, but if I grab something from the freezer my fingers start to tingle. I’ve started to use an oven mitten and tongs to handle frozen items. And I think I’ll need to start wrapping bread slices individually before freezing them. That aside, I may have had a bit of nausea yesterday. Or maybe it was just that the pump strap was too tight against my stomach. Either way the anti-nausea med made short work of it.
PAMF’s OTC “chemo kit” contained a whole set of medications to help with nausea, diarrhea, constipation, hard stools, etc. Most of them say to take “as needed” but after reading it more closely on Tuesday night I realized that Colace (stool softener) didn’t have that modifier. The instructions were to start taking it the day of infusion, so I added that to the schedule of pills. The chemo is definitely affecting my digestive system with very minor feelings of bloating and cramping so maybe that helps.
Tiredness/fatigue? Check. I still do my nightly workout on the elliptical but take occasional breaks, and during the day I feel a little tired. It’s sort of like when you have a cold or mild flu and need to take a rest now and then.
An unexpected is some jaw pain whenever I first bite into something, particularly something sour. Taking small bites when I start eating seems to help, and frankly it’s not bad compared to when I had an infection and blocked salivary glands several years ago. When I saw the nurse today she said that yup the “lock-jaw” effect is another side effect of the oxaliplatin. And like the tingling in the fingers it’ll get worse as the infusions progress. Here I thought people lost weight because of nausea or taste changes (and of course all the fasting you’re required to do in the diagnostic stage). Now I’m beginning to realize its because you can’t get food out of the refrigerator or freezer, and even if you somehow manage that your jaw might hurt enough that you don’t want to eat. Development of oxaliplatin was probably funded by Campbell’s and other soup companies since cancer patients kept going for smoothies instead of soups.
The oddest “side-effect” is that on Tuesday night one of the circuits in my office went. I haven’t had electrical issues in the house in the 23 years I’ve owned it so this was rather unexpected and I can only assume is some chemo side-effect. And of course its the one powering the TV, so the idea of stepping away from my desk when I need a break, lying on the (still-non-existent) couch, and watching some TV isn’t working out too well.
Toggling the breakers and testing all the GFCIs didn’t do anything more than ensure that every clock in the house is now flashing “12:00”, so its time to get a professional in to look at it…